Iowa, 2016

Cold in Iowa, December 18, 2016

December 18, 2016 · NWS DVN · 1 event in 1 county or zone

The coldest air of the winter season flooded into the region in the wake of an arctic cold front on the morning December 18th. Clouds cleared from west to east as high pressure moved into the region and winds diminished to 5 too 15 mph by sunrise.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The coldest air of the winter season flooded into the region in the wake of an arctic cold front on the morning December 18th. Clouds cleared from west to east as high pressure moved into the region and winds diminished to 5 too 15 mph by sunrise. Low temperatures in eastern Iowa on Sunday morning ranged from -8F degrees at Keokuk to -17F degrees at Independence and -16F at Cedar Rapids. The lowest wind chills overnight ranged from -20 to -40 across eastern Iowa. These conditions resulted in the death of a man from exposure in Cedar Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 18, 5:38 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 18, 5:38 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
538 AM CST Sun Dec 18 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 AM CST Sun Dec 18 2016

The impressive arctic front extended from western NY to far south
TX with well below zero temperatures covering much of the Midwest,
Great Plains and Rockies. Widespread snowfall of 1 to 3 inches of
snow, associated with the front, has now ended in the dvn cwa. The
clearing line has pushed to about the Mississippi River as subsidence,
very cold and dry airmass plunges into the area. Arctic high pressure
ridge extended from MN to western TX.

3 am temperatures ranged from 11 below zero at Independence to
single digits above zero east of the MS River.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CST Sun Dec 18 2016

Headlines: Wind chill warnings and advisories until noon, then
wind chill advisory for roughly along and north of Interstate 80
from noon until 10 am on Monday.

Today: Arctic high pressure will settle over the cwa with clear
skies and bitterly cold temperatures. Forecast soundings indicate
the PWAT's of only 0.03 inches showing how extremely dry this
airmass is. Despite the sunny skies the fresh snow cover will
reflect the sun's energy (what little there is in December). This
means little warming but at least the winds will be much lighter.
Maximum temperatures will range from zero to 5 below north half to
the single digits above zero south half.

Wind chills will be as low as 35 below zero this morning in our nw
cwa and 20 to 30 below elsewhere. During the afternoon wind chills
will remain at 20 to 25 below zero (at most locations) for much
of the day in our north, therefore the reason for the advisory
from noon onward.

Tonight: Due to the fresh snow cover and rather light winds have
lowered temperatures from guidance. Will forecast lows in the 10 to
17 below zero range north half to single digits below zero south half.
While not expecting record lows for December 19 have added a
climate section for comparison.

Wind chills will remain in the 20 to 29 below zero range north
half, and will keep the advisory going into Monday morning. The
south half should have wind chills around 15 below zero.

.LONG TERM...(Monday through Saturday)
ISSUED AT 325 AM CST Sun Dec 18 2016

The arctic airmass will be in place to start out Monday morning,
with even light winds requiring wind chill advisories through mid
morning. A moderating trend then follows, sending temperatures back
closer to mid/late December averages through the work week. An
active zonal flow aloft will feature a series of clippers, bringing
a threat of snow over at least the north mid week. A potential
system toward next weekend remains very low confidence.

Monday morning: temperatures starting in the subzero teens will be
slow to warm as winds begin to slowly increase from the south behind
the departing high. Even with light winds, wind chills will easily
begin in the -20 to -25 range, over especially the northeast, and
will thus have the wind chill advisory going until mid morning.
Sunshine and weak warm advection on south to southwest winds will
push highs into at least the teens, but model consensus highs in the
20s over the south and sw may be a bit optimistic and not taking
into consideration the upstream snowfields now extending SW across
MO into eastern KS. A sustained low level southerly flow should then
hold temperatures nearly steady in the teens Monday night.

Tuesday will have a tighter surface pressure gradient and thus
stronger winds, driving temperatures at least into the 20s and
perhaps lower 30s over the south, depending on the depth of mixing
into the stronger warm advection aloft, and also the coverage of
possible high cloud cover in the westerlies.

Wednesday's clipper system continues to focus a wave of low pressure
along the IA/MN border late in the day, suggesting at least chance
pops for light snow, which remain confined to mainly north of I-80
in the afternoon and overnight.

Forecast confidence for the late week into the holiday weekend
period is low as models have poor run to run consistency and little
agreement in the timing, track and phasing of upper level shortwaves
that will drive synoptic features at the low levels. For now, our
blended model approach will continue the low pops for snow on
Christmas Eve with temperatures holding close to climatological normals.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 537 AM CST Sun Dec 18 2016

VFR conds with SKC through the taf cycle as arctic high pressure
ridge settles into the area. Northwest wind 10 to 15 knots today
then becoming southwest to south tonight at less than 10 knots, as
the ridge shifts eastward.

&&

.CLIMATE...
ISSUED AT 325 AM CST Sun Dec 18 2016

Record Lows for December 19...

Moline.........-18 in 1985
Cedar Rapids...-19 in 1985
Dubuque........-21 in 1983
Burlington.....-18 in 1983

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Chill Warning until noon CST today for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
     Linn-Scott.

     Wind Chill Advisory from noon today to 10 AM CST Monday for
     Benton-Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
     Johnson-Jones-Linn-Scott.

     Wind Chill Advisory until noon CST today for Des Moines-Henry IA-
     Jefferson-Keokuk-Lee-Louisa-Van Buren-Washington.

     Wind Chill Advisory until 10 AM CST Monday for Muscatine.

IL...Wind Chill Advisory until noon CST today for Hancock-Henderson-
     McDonough-Mercer-Warren.

     Wind Chill Advisory until 10 AM CST Monday for Bureau-Carroll-
     Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.

MO...Wind Chill Advisory until noon CST today for Clark-Scotland.

&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Sheets
AVIATION...Haase
CLIMATE...Haase
Hazardous weather outlook, Dec 18, 4:15 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CST SUN DEC 18 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
415 AM CST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...DANGEROUS WIND CHILLS OF 20 BELOW TO 35 BELOW ZERO
CAN BE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA.

THIS AFTERNOON AND TONIGHT...BITTERLY COLD WIND CHILLS OF 20
BELOW TO 29 BELOW ZERO WILL OCCUR ROUGHLY ALONG AND NORTH OF
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY MORNING...BITTERLY COLD WIND CHILLS OF 20 BELOW TO 29
BELOW ZERO WILL OCCUR ROUGHLY ALONG AND NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/SHEETS

In the hours before

Local storm report, Dec 18, 1:54 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     SNOW             6 NNW MOUNT CARROLL     42.18N 90.02W
12/18/2016  M4.3 INCH        CARROLL            IL   COCORAHS

            AMOUNT OVER PAST 17 HOURS. SNOW DEPTH 7 INCHES.

&&

DLS
Local storm report, Dec 18, 6:45 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             2 NNE CEDAR RAPIDS      42.01N 91.65W
12/18/2016  M3.0 INCH        LINN               IA   TRAINED SPOTTER

            STORM TOTAL. UPDATED.

&&
Local storm report, Dec 18, 7:10 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     SNOW             1 ENE NEW WINDSOR       41.20N 90.44W
12/18/2016  M1.5 INCH        HENRY              IL   TRAINED SPOTTER

            STORM TOTAL.

&&
Local storm report, Dec 18, 7:24 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     SNOW             NE BERTRAM              41.96N 91.53W
12/18/2016  M1.6 INCH        LINN               IA   TRAINED SPOTTER

            TOTAL.

&&
Local storm report, Dec 18, 7:38 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     SNOW             1 ESE NORA              42.46N 89.93W
12/18/2016  E4.9 INCH        JO DAVIESS         IL   TRAINED SPOTTER

            STORM TOTAL SINCE FRIDAY.

&&

HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Linn

When
December 18, 7:48 AM CST
Where
Linn forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Law enforcement reported that a car driven by a 39 year old man slid 20 to 30 yards off the road in Cedar Rapids Sunday morning. He got out of his car and slipped on ice. Law enforcement found him lying outside of his car at 748 AM CST Sunday with severe hypotherma. It was unclear how long he had been there. He died shortly after arriving at the hospital. The air temperature when the main was found was -15F with a wind speed of 13 knots that resulted in a wind chill of -39. This was the 752 AM observation from Cedar Rapids Airport (KCID).

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Linn2016-12-1839MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670664.